Beta-blocker overdose - NYSORA | NYSORA

Beta-blocker overdose

Learning objectives

  • Diagnose and treat beta-blocker overdose

Definition and mechanisms

  • Beta-blockers are a type of medicine used to treat high blood pressure and heart rhythm disturbances
  • Also used in the treatment of thyroid disease, migraine, and glaucoma
  • Isolated beta-blocker overdose is usually benign
  • Two beta-blockers require special consideration because of cardiac instability:
    • Propanolol -> causes sodium channel blockade -> QRS widening -> treat with NaHCO3
    • Sotalol -> causes potassium efflux blockade -> long QT -> monitor for Torsades
  • Beta-blockers competitively block beta-1 and beta-2 receptors
  • Results in decreased production of intracellular cyclic adenosine monophosphate (cAMP) with a resultant blunting of multiple metabolic and cardiovascular effects of circulating catecholamines
    • In therapeutic doses, this leads to a reduced heart rate and blood pressure
    • An overdose causes the heart to enter a shock state
  • Comorbid disease (CAD, CHF, atrial fibrillation, dysrhythmias, HOCM)

Signs and symptoms

  • Proportional to the type and amount ingested
Respiratory systemBronchospasm
Visual systemBlurred vision
Double vision
Cardiovascular systemHypotension
Bradycardia
AV block
Heart failure
Metabolic systemHypoglycemia
Hyperkalemia
Nervous systemWeakness
Nervousness
Excessive sweating
Drowsiness
Confusion
Seizures
Fever
Stupor
Coma

Management

beta-blocker overdose, bradycardia, propranolol, sotalol, activated charcoal, ECG, glucagon, insulin

Further reading

  • Shepherd G. Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm. 2006;63(19):1828-1835.

We would love to hear from you. If you should detect any errors, email us customerservice@nysora.com